Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm watch at Dec 8, 2021, 2:07 PM MST for Rio Arriba County, Taos County, New Mexico. It took effect at Dec 9, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 2:07 PM MST (21:07 UTC)
- In effect from
- Dec 9, 2021, 11:00 AM MST
- Expired
- Dec 9, 2021, 2:34 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Rio Arriba County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWUS45 KABQ 082107 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 207 PM MST Wed Dec 8 2021 NMZ210-091200- /O.NEW.KABQ.WS.A.0008.211209T1800Z-211210T1800Z/ Tusas Mountains Including Chama- 207 PM MST Wed Dec 8 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations between 8 and 16 inches above 8000 feet possible. Lesser amounts expected below 8000 feet. Winds could gust as high as 45 mph. * WHERE...Tusas Mountains Including Chama. * WHEN...From late Thursday morning through Friday morning. * IMPACTS...Travel could be very difficult to impossible. Some roads may be closed. Significant travel delays are possible. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ 34
1 follow-up statement
843 WWUS45 KABQ 090934 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 234 AM MST Thu Dec 9 2021 NMZ210-092245- /O.UPG.KABQ.WS.A.0008.211209T1800Z-211210T1800Z/ /O.NEW.KABQ.WS.W.0009.211209T1800Z-211210T1800Z/ Tusas Mountains Including Chama- 234 AM MST Thu Dec 9 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY... * WHAT...Heavy snow and blowing snow expected. Total snow accumulations between 4 and 8 inches below 8,000 feet and between 8 and 16 inches above. Winds occasionally gusting as high as 50 mph. * WHERE...Tusas Mountains Including Chama. * WHEN...From 11 AM this morning to 11 AM MST Friday. * IMPACTS...Travel could be very difficult to impossible. Some roads may be closed. Significant travel delays are possible. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com. && $$ NMZ202-203-211-213-214-092245- /O.NEW.KABQ.WW.Y.0021.211209T1800Z-211210T1800Z/ Chuska Mountains-Far Northwest Highlands-Jemez Mountains-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains- 234 AM MST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 AM MST FRIDAY... * WHAT...Snow expected. Areas of blowing snow likely. Total snow accumulations between 2 and 6 inches. Higher amounts between 8 and 10 inches possible over mountain peaks and higher west-facing slopes. Winds occasionally gusting as high as 50 mph. Winds will be strongest across the Sangre De Cristo Mountains Friday morning and could gust as high as 60 mph. * WHERE...Northern and Southern Sangre de Cristo Mountains, Chuska Mountains, Far Northwest Highlands, and Jemez Mountains. * WHEN...From 11 AM this morning to 11 AM MST Friday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Travel could be very difficult, especially in areas of blowing snow. Tire traction will be reduced. Extend the distance between your vehicle and the vehicle in front of you. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, dial 511 or 1.800.432.4269, or visit http://nmroads.com. Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ 11
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Dec 8, 11:05 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 8, 11:05 AM MST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1105 AM MST Wed Dec 8 2021 .AVIATION... 18Z TAF CYCLE The combination of a trough passage and deepening lee side surface low will allow winds to increase this afternoon, particularly at ridgetop and across eastern NM. Wind speeds will continue to increase overnight across the Sangre de Cristo Mtns southward toward KCQC where gusts near 50-60kts are likely. Mt wave activity will be possible to the lee of the Central Mountain Chain. These winds will relax after 12Z Thursday. Cigs will gradually lower through this evening across central and western NM. Though most areas should remain VFR, there will be some light snow across the northern mtns late this afternoon and overnight potentially causing mt obscurations. A quick sprinkle is not out of the question at KFMN this afternoon either, but confidence is rather low. 34 && .PREV DISCUSSION...235 AM MST Wed Dec 8 2021... .SYNOPSIS... West to southwest winds will become breezy today with increasing clouds and mild temperatures. Strong winds will impact the Sangre de Cristo Mountains tonight with gusts of 50 to 60 mph possible. Windy conditions will continue over the entire area Thursday ahead of a strong storm system approaching from the west. Rain and snow will develop over northwest NM Thursday evening then spread into central NM through Friday morning. Rain will change to snow as a powerful cold front moves through the state. Light to moderate accumulations are likely over the northern and western mountains, with heavier snow expected above Chama. Winds will turn to the northwest Friday and become very strong with gusts of 55 to 65 mph likely from the central mountain chain across eastern NM. The coldest air of the season is in store Saturday morning with many areas in the single digits and teens. A few locations across northern NM will fall below zero. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... A relatively moist southwest flow aloft ahead of a closed low off the southern CA coast will bring another round of at least isolated showers with snow showers above 7500 feet to the northwest quarter of the state today through this evening. Elsewhere, winds near mountain top level will increase late in the day and into tonight. Very strong west winds are forecast to meet high wind criteria for much of the Sangre de Cristo mountains overnight with the highest speeds over the peaks near and above timberline as well as downwind of the higher peaks. Hi-res models show a critical stable layer near/just below peak level which allows for the highest wind speeds to mix downwind/spill to the lee of a terrain barrier, generating a mountain wave. Went ahead with a high wind watch for tonight into Thursday morning as a result. Wind advisories will likely be needed for the central and northeast highlands but will let the day shift have one last look at model guidance. Showers with snow showers above about 7500 feet are expected to develop over the northwest quarter once again Thursday as a bonafide winter storm system takes aim at western and northern NM. High temperatures are forecast to remain above seasonal averages, especially east. 33 LONG TERM...(THURSDAY NIGHT THROUGH SUNDAY)... The first noteworthy storm system this season will be on prime time Thursday night and Friday. The latest trends from the 00Z-06Z model suite include slightly less QPF, slower frontal progression, and slightly weaker winds. The overall forecast will however remain in line with previous thinking as there are still important differences to analyze with this complex pattern and the onset is another 36 to 48 hrs away. Four upper level waves currently evolving over western North America will interact the next 2 days to deliver strong winds, rain, snow, and much colder temperatures to NM. Models are in very good agreement advecting a deep tap of Pacific moisture from AZ into western NM Thursday night. The 00Z NAEFS PWs in this plume are +3 stdev above climo with very impressive moisture flux values near +6 kg/ms. Large scale ascent over the region with the approaching upper wave and deep layer, moist southwest flow will allow strong lift onto southwest-facing slopes of the northern and western mountains Thursday night. Latest snowfall amounts still show roughly 2-5" over the northern and western high terrain, except for the Tusas Mts above Chama where 8-16" is possible. Snow levels will start out around 7,500' then fall quickly to valley floors of the north and west by Friday morning. Unfortunately, the bulk of model guidance does not show this band of rain/snow holding together very well by the time it reaches central NM Friday morning. This is the timeframe of greatest uncertainty since there are some questionable details with the upper jet axis, moisture plume, and frontal passage Friday morning. Nonetheless, a dusting to 2" is still possible from the Sandia/Manzano Mts southward to the Sacramento Mts early Friday. Strong winds in association with this system will also lead to some blowing snow with low visibility and slick travel conditions. Winds may also be problematic in the lower elevations Friday as the powerful Pacific front blasts thru the state. Latest MOS numbers did trend downward slightly but gusts of 55 to 65 mph are still likely for much of the central mt chain into eastern NM. Travel will become hazardous for large and high profile vehicles, especially on north- south roadways. Blowing dust was observed with the last back door front and another round is possible Friday. This front will usher in the coldest air so far this season with min temps Saturday morning in the single digits and teens over much of the area. Typical colder valleys of northern NM may fall as low as -10F. Wind chills Friday evening will also be bitterly cold until winds taper off. Min temps will be very cold again Sunday morning. End scene. Guyer && .FIRE WEATHER... Isolated near critical fire weather conditions may develop for an hour or two this afternoon near the TX border as a strong lee-side low develops over southeast CO and northeast NM. Very strong west winds remain on track tonight from the central mountain chain eastward. After somewhat of a break from the winds on Thursday, winds ahead of a winter storm system ramp back up again in eastern NM Friday. Much of the area east of the central mountain chain will be near critical Friday with very strong west winds and a dry airmass. Elsewhere, widespread wetting precipitation is forecast for much of western and northern NM Thursday night into Friday morning. Quiet weather returns for Saturday with more west winds on track to bring near critical conditons to east-central NM Sunday afternoon. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 5 PM MST this afternoon through late tonight for the following zones... NMZ212>215. &&
Hazardous weather outlook, Dec 8, 2:54 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 254 AM MST Wed Dec 8 2021 NMZ201>241-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 254 AM MST Wed Dec 8 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong west winds will develop over the Sangre de Cristo Mountains tonight with gusts of 55 to 65 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The first significant storm system of the season will move through the region Thursday night and Friday with strong winds, rain, snow, and significantly colder temperatures. Snowfall accumulations in excess of 10" are possible in the high terrain around Chama with light snowfall elsewhere across northern and western NM. Strong to potentially damaging wind gusts of 55 to 70 mph are also possible along the central mountain chain into the high plains of eastern NM Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Contact the National Weather Service at 1.888.386.7637 to report winds gusts in excess of 50 mph or to report wind damage. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 2:06 AM MST | High Wind Watch | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 12 hr |
| Dec 8, 2:02 PM MST | High Wind Warning | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 15 hr |
| Dec 8, 2:02 PM MST | Wind Advisory | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia | 15 hr |
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.